Dr. Catherine Pittman Shares her Concerns about Benzodiazepines

TUNE IN: APPLE PODCAST | SPOTIFY | GOOGLE PODCAST

Dr. Catherine Pittman, Ph.D., HSPP, is a licensed Clinical Psychologist and psychology professor at Saint Mary's College in Notre Dame, IN. A practicing clinical psychologist treating anxiety for over 30 years, she's also experienced in neuropsychological rehabilitation for individuals who have experienced brain injuries or strokes. In today's episode, Dr. Pittman is sharing her concerns about Benzodiazepines.

IN TODAY'S EPISODE, YOU WILL LEARN:

  • The problem with Benzodiazepines (7:26)
  • Where anxiety comes from in the brain (12:11)
  • What Benzodiazepines do in your brain (21:48)
  • The side effects of Benzodiazepines (25:31)
  • What happens if you take Benzodiazepines every day and then stop (28:26)
  • How long it takes to have changes in your brain after taking Benzos (30:35)
  • How daily use of Benzodiazepines creates a physiological dependence (34:30)
  • When Benzo use becomes a concern (35:12)
  • Why you don't come off Benzodiazepines cold turkey or without doctors help (36:30)
  • The most common Benzo withdrawal symptoms (39:47)
  • Why people confuse withdrawal symptoms as mental illness (44:45)

CONNECT WITH DR. CATHERINE PITTMAN:

Instagram

Twitter

Rewire Your Anxious Brain by Dr. Catherine Pittman and Elizabeth Karle

MENTIONED IN THIS EPISODE:

If you'd like to access the PowerPoint slides mentioned in the episode, please email me at hello@courageouslyu.com. Unfortunately, the slides wouldn't upload to the website. I'm more than happy to send them to you, though.

Benzodiazepines Withdrawal Support: BenzoBuddies Website

ABC News article: Popular anti-anxiety medications may be highly addictive, FDA says

Want to learn more about mental health medications? Be sure to tune into the following episodes on The Courageously.u Podcast:

Episode 19: Medicating Normal With Angela Peacock

Episode 24: Psychiatric Drugs and the Rise of Mental Illness with Robert Whitaker

6 thoughts

  1. I really appreciate all the info. You say, however, not to come off long term use without a doctor’s supervision while also acknowledging that it is hard to find- almost impossible to find- a doctor with knowledge of the damage that has occurred. Having taken care of someone during a slow taper from clonazepam and the continuing horror of the after effects, I can confirm that there is no real help out there from the medical community, no warnings about the long term effects and a continuous push to continue down the slippery slope of adding new medications. Not a single doctor in the nightmare of all of this had any knowledge – none – of the dangers of these drugs. So, one really does have to take this on without real medical supervision – not a suggestion but a stark reality. It was only through online research from all the people suffering, reading the Ashton Manual, finding an amazing pharmacy who compounded tiny reductions and a year of the most hellish suffering that we got through the taper. Still suffering 8 months later. Still being told by every- single – doctor that it would never take this long – these are old symptoms coming back – you should be on medication. The psychiatrist who prescribed scoffed at each reduction, but thankfully went along. This experience has destroyed years of a young persons life and faith in modern medicine. The laziness and ignorance is staggering. Thank you for getting it- doctor education needs to be at the top of the list. I hope you will continue to talk about this. When we finally have scraped ourselves off the burning sidewalk of hell, I will join the fight to get this message out there.

    1. Your story sounds so much like mine that I almost can’t believe it. But I can. 😩 It’s absolutely unbelievable how doctor’s do not know… pretty much anything… about benzos. I’m trying now to advocate for anyone like US. I wish you all the best. 💓

    2. I, along with most of us, went through much of the experience that you shared. The problem with tapers that use a compounded form is that you don’t determine your personal and correct starting dosage and dosage cut. You are harnessed into a schedule of someone else’s making. . Eventually we discover that what is “slow’ as in taper may be two huge cuts but in two years. That’s an extreme example, but slow” refers to rate or something over time. These cuts are not made from actual evidence for a reason. These must be individually determined. “one size” rarely “fits all”. Yet both physicians and peer to peer help sites seem to think that some standard number “just works for everyone”. Most difficult to discourage is the ubiquitous idea that a percentage of a dose is a valid way to identify a safe cut.This is claimed by a well respected psychiatrist in one of his books. It is accepted. It is wrong. No evidence or validated study supports the claim.

      I believe that you did what was necessary. You had to take charge of your own “discontinuation” because your doctor’s lack of education had become life-threatening. Me too; Are there more “Me-Toos” here? I’ll guess that all who have survived well after medically supervised tapering have taken charge and have done it themselves. .

  2. Dependence is entirely different than addiction. The difference is vitally important, especially where benzodiazepies are concerned. Benzos run risk of iatrogenic injury when taken as prescribed – which is commonly long-term. Neuro adaptation occurs after short term use. Addiction is behavioral where the user craves more of the substance. In dependency the user seeks to stop the substance and yet ill effects are experienced until another dose is taken, reducing the ill effects. Benzodiazepines target GABA receptors within the brain, CNS, and the gut. The drug forces these receptors to remain open unnaturally, flooding the receptor with Gamma Amniobutyric Acid, the neurotransmitter responsible for bringing a sense of calm to the body and mind, among other functions. In essence, benzos force the brain to “overdose” on this particular neurotransmitter. The body can not survive in too relaxed of a state. So in order to maintain homeostasis the body begins to reduce GABA receptors and simultaneously increase Glutamate receptors. Glutamate is an excitatory neurotransmitter. So regular use of benzodiazepines causes a steep reduction in the ability to feel calmness as the structures used to feel a sense of calm are severely reduced. The user is rendered in a state of a chemical terror that is incomparable to anything else. Benzodiazepines should NOT be taken as an outpatient prescription. It should be limited to use only as a sedative prior to medical procedures, if anything.

  3. As a survivor of 35 years on psychiatric drugs, where the drugs have literally destroyed my entire life and that of my children’s that I can’t believe you still promote SSRI/SNRI’s. Evidently you’ve never became homicidal when going off your meds, and I’m here to tell you, it’s not a pleasant experience. I wish I would have killed when my withdrawal told me to do so. I wish I would have killed them all.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.